doi: 10.3934/dcdsb.2020228

Quantitative jacobian determinant bounds for the conductivity equation in high contrast composite media

1. 

Université de Paris and Sorbonne Université, CNRS, Laboratoire Jacques-Louis Lions (LJLL), F-75006 Paris, France

2. 

Mathematical Institute, University of Oxford, OX2 6GG, UK

Received  June 2019 Revised  April 2020 Published  July 2020

We consider the conductivity equation in a bounded domain in $ \mathbb{R}^{d} $ with $ d\geq3 $. In this study, the medium corresponds to a very contrasted two phase homogeneous and isotropic material, consisting of a unit matrix phase, and an inclusion with high conductivity. The geometry of the inclusion phase is so that the resulting Jacobian determinant of the gradients of solutions $ DU $ takes both positive and negatives values. In this work, we construct a class of inclusions $ Q $ and boundary conditions $ \phi $ such that the determinant of the solution of the boundary value problem satisfies this sign-changing constraint. We provide lower bounds for the measure of the sets where the Jacobian determinant is greater than a positive constant (or lower than a negative constant). Different sign changing structures where introduced in [9], where the existence of such media was first established. The quantitative estimates provided here are new.

Citation: Yves Capdeboscq, Haun Chen Yang Ong. Quantitative jacobian determinant bounds for the conductivity equation in high contrast composite media. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2020228
References:
[1]

G. S. Alberti and Y. Capdeboscq, Lectures on Elliptic Methods for Hybrid Inverse Problems, vol. 25 of Cours Spécialisés, Société Mathématique de France, 2018.  Google Scholar

[2]

G. Alessandrini and R. Magnanini, Elliptic equations in divergence form, geometric critical points of solutions, and {S}tekloff eigenfunctions, SIAM J. Math. Anal., 25 (1994), 1259-1268.  doi: 10.1137/S0036141093249080.  Google Scholar

[3]

G. Alessandrini and V. Nesi, Quantitative estimates on jacobians for hybrid inverse problems, Vestnik YuUrGU. Ser. Mat. Model. Progr., 8 (2015), 25-41.  doi: 10.14529/mmp150302.  Google Scholar

[4]

G. Alessandrini and V. Nesi, Univalent $\sigma$-harmonic mappings, Arch. Ration. Mech. Anal., 158 (2001), 155-171.  doi: 10.1007/PL00004242.  Google Scholar

[5]

H. Ammari, E. Bonnetier, F. Triki and M. Vogelius, Elliptic estimates in composite media with smooth inclusions: An integral equation approach, Ann. Sci. Éc. Norm. Supér. (4), 48 (2015), 453–495. doi: 10.24033/asens.2249.  Google Scholar

[6]

H. Ammari and H. Kang, Reconstruction of Small Inhomogeneities from Boundary Measurements, vol. 1846 of Lecture Notes in Mathematics, Springer, 2004. doi: 10.1007/b98245.  Google Scholar

[7]

E. S. BaoY. Y. Li and B. Yin, Gradient estimates for the perfect conductivity problem, Archive for Rational Mechanics and Analysis, 193 (2009), 195-226.  doi: 10.1007/s00205-008-0159-8.  Google Scholar

[8]

L. Berlyand and H. Owhadi, Flux norm approach to finite dimensional homogenization approximations with non-separated scales and high contrast, Archive for Rational Mechanics and Analysis, 198 (2010), 677-721.  doi: 10.1007/s00205-010-0302-1.  Google Scholar

[9]

M. Briane and G. W. Milton, Change of sign of the correctors determinant for homogenization in three-dimensional conductivity, Archive for Rational Mechanics and Analysis, 173 (2004), 133-150.  doi: 10.1007/s00205-004-0315-8.  Google Scholar

[10]

Y. Capdeboscq, On a counter-example to quantitative jacobian bounds, Journal de l'École polytechnique - Mathématiques, 2 (2015), 171–178. doi: 10.5802/jep.21.  Google Scholar

[11]

D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, vol. 93 of Applied Mathematical Sciences, 2nd edition, Springer Verlag, Berlin, 1998. doi: 10.1007/978-3-662-03537-5.  Google Scholar

[12]

S. Friedland, Variation of tensor powers and spectra, Linear and Multilinear Algebra, 12 (1982/83), 81-98.  doi: 10.1080/03081088208817475.  Google Scholar

[13]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, vol. 24 of Monographs and Studies in Mathematics, Pitman (Advanced Publishing Program), Boston, MA, 1985.  Google Scholar

[14]

H. Kang, K. Kim, H. Lee, J. Shin and S. Yu, Spectral properties of the Neumann-Poincaré operator and uniformity of estimates for the conductivity equation with complex coefficients, J. Lond. Math. Soc. (2), 93 (2016), 519–545. doi: 10.1112/jlms/jdw003.  Google Scholar

[15]

R. S. Laugesen, Injectivity can fail for higher-dimensional harmonic extensions, Complex Variables Theory Appl., 28 (1996), 357-369.  doi: 10.1080/17476939608814865.  Google Scholar

[16]

Y. Y. Li and M. S. Vogelius, Gradient estimates for solutions of divergence form elliptic equations with discontinuous coefficients, Arch. Rational Mech. Anal, 153 (2000), 91-151.  doi: 10.1007/s002050000082.  Google Scholar

[17]

A. D. Melas, An example of a harmonic map between Euclidean balls, Proc. Amer. Math. Soc., 117 (1993), 857-859.  doi: 10.1090/S0002-9939-1993-1112497-9.  Google Scholar

[18]

K.-O. Widman, Inequalities for the Green function and boundary continuity of the gradient of solutions of elliptic differential equations, Math. Scand., 21 (1967), 17–37 (1968). doi: 10.7146/math.scand.a-10841.  Google Scholar

[19]

J. C. Wood, Lewy's theorem fails in higher dimensions, Math. Scand., 69 (1991), 166 (1992). doi: 10.7146/math.scand.a-12375.  Google Scholar

show all references

References:
[1]

G. S. Alberti and Y. Capdeboscq, Lectures on Elliptic Methods for Hybrid Inverse Problems, vol. 25 of Cours Spécialisés, Société Mathématique de France, 2018.  Google Scholar

[2]

G. Alessandrini and R. Magnanini, Elliptic equations in divergence form, geometric critical points of solutions, and {S}tekloff eigenfunctions, SIAM J. Math. Anal., 25 (1994), 1259-1268.  doi: 10.1137/S0036141093249080.  Google Scholar

[3]

G. Alessandrini and V. Nesi, Quantitative estimates on jacobians for hybrid inverse problems, Vestnik YuUrGU. Ser. Mat. Model. Progr., 8 (2015), 25-41.  doi: 10.14529/mmp150302.  Google Scholar

[4]

G. Alessandrini and V. Nesi, Univalent $\sigma$-harmonic mappings, Arch. Ration. Mech. Anal., 158 (2001), 155-171.  doi: 10.1007/PL00004242.  Google Scholar

[5]

H. Ammari, E. Bonnetier, F. Triki and M. Vogelius, Elliptic estimates in composite media with smooth inclusions: An integral equation approach, Ann. Sci. Éc. Norm. Supér. (4), 48 (2015), 453–495. doi: 10.24033/asens.2249.  Google Scholar

[6]

H. Ammari and H. Kang, Reconstruction of Small Inhomogeneities from Boundary Measurements, vol. 1846 of Lecture Notes in Mathematics, Springer, 2004. doi: 10.1007/b98245.  Google Scholar

[7]

E. S. BaoY. Y. Li and B. Yin, Gradient estimates for the perfect conductivity problem, Archive for Rational Mechanics and Analysis, 193 (2009), 195-226.  doi: 10.1007/s00205-008-0159-8.  Google Scholar

[8]

L. Berlyand and H. Owhadi, Flux norm approach to finite dimensional homogenization approximations with non-separated scales and high contrast, Archive for Rational Mechanics and Analysis, 198 (2010), 677-721.  doi: 10.1007/s00205-010-0302-1.  Google Scholar

[9]

M. Briane and G. W. Milton, Change of sign of the correctors determinant for homogenization in three-dimensional conductivity, Archive for Rational Mechanics and Analysis, 173 (2004), 133-150.  doi: 10.1007/s00205-004-0315-8.  Google Scholar

[10]

Y. Capdeboscq, On a counter-example to quantitative jacobian bounds, Journal de l'École polytechnique - Mathématiques, 2 (2015), 171–178. doi: 10.5802/jep.21.  Google Scholar

[11]

D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, vol. 93 of Applied Mathematical Sciences, 2nd edition, Springer Verlag, Berlin, 1998. doi: 10.1007/978-3-662-03537-5.  Google Scholar

[12]

S. Friedland, Variation of tensor powers and spectra, Linear and Multilinear Algebra, 12 (1982/83), 81-98.  doi: 10.1080/03081088208817475.  Google Scholar

[13]

P. Grisvard, Elliptic Problems in Nonsmooth Domains, vol. 24 of Monographs and Studies in Mathematics, Pitman (Advanced Publishing Program), Boston, MA, 1985.  Google Scholar

[14]

H. Kang, K. Kim, H. Lee, J. Shin and S. Yu, Spectral properties of the Neumann-Poincaré operator and uniformity of estimates for the conductivity equation with complex coefficients, J. Lond. Math. Soc. (2), 93 (2016), 519–545. doi: 10.1112/jlms/jdw003.  Google Scholar

[15]

R. S. Laugesen, Injectivity can fail for higher-dimensional harmonic extensions, Complex Variables Theory Appl., 28 (1996), 357-369.  doi: 10.1080/17476939608814865.  Google Scholar

[16]

Y. Y. Li and M. S. Vogelius, Gradient estimates for solutions of divergence form elliptic equations with discontinuous coefficients, Arch. Rational Mech. Anal, 153 (2000), 91-151.  doi: 10.1007/s002050000082.  Google Scholar

[17]

A. D. Melas, An example of a harmonic map between Euclidean balls, Proc. Amer. Math. Soc., 117 (1993), 857-859.  doi: 10.1090/S0002-9939-1993-1112497-9.  Google Scholar

[18]

K.-O. Widman, Inequalities for the Green function and boundary continuity of the gradient of solutions of elliptic differential equations, Math. Scand., 21 (1967), 17–37 (1968). doi: 10.7146/math.scand.a-10841.  Google Scholar

[19]

J. C. Wood, Lewy's theorem fails in higher dimensions, Math. Scand., 69 (1991), 166 (1992). doi: 10.7146/math.scand.a-12375.  Google Scholar

[1]

Pedro Teixeira. Dacorogna-Moser theorem on the Jacobian determinant equation with control of support. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 4071-4089. doi: 10.3934/dcds.2017173

[2]

Bernard Dacorogna, Olivier Kneuss. Multiple Jacobian equations. Communications on Pure & Applied Analysis, 2014, 13 (5) : 1779-1787. doi: 10.3934/cpaa.2014.13.1779

[3]

Isabelle Déchène. On the security of generalized Jacobian cryptosystems. Advances in Mathematics of Communications, 2007, 1 (4) : 413-426. doi: 10.3934/amc.2007.1.413

[4]

Zsolt Páles, Vera Zeidan. $V$-Jacobian and $V$-co-Jacobian for Lipschitzian maps. Discrete & Continuous Dynamical Systems - A, 2011, 29 (2) : 623-646. doi: 10.3934/dcds.2011.29.623

[5]

Andrew D. Lewis, David R. Tyner. Geometric Jacobian linearization and LQR theory. Journal of Geometric Mechanics, 2010, 2 (4) : 397-440. doi: 10.3934/jgm.2010.2.397

[6]

Ronen Peretz, Nguyen Van Chau, L. Andrew Campbell, Carlos Gutierrez. Iterated images and the plane Jacobian conjecture. Discrete & Continuous Dynamical Systems - A, 2006, 16 (2) : 455-461. doi: 10.3934/dcds.2006.16.455

[7]

Neil S. Trudinger. On the local theory of prescribed Jacobian equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1663-1681. doi: 10.3934/dcds.2014.34.1663

[8]

Bartosz Bieganowski, Jaros law Mederski. Nonlinear SchrÖdinger equations with sum of periodic and vanishing potentials and sign-changing nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (1) : 143-161. doi: 10.3934/cpaa.2018009

[9]

Zhengping Wang, Huan-Song Zhou. Radial sign-changing solution for fractional Schrödinger equation. Discrete & Continuous Dynamical Systems - A, 2016, 36 (1) : 499-508. doi: 10.3934/dcds.2016.36.499

[10]

Guirong Liu, Yuanwei Qi. Sign-changing solutions of a quasilinear heat equation with a source term. Discrete & Continuous Dynamical Systems - B, 2013, 18 (5) : 1389-1414. doi: 10.3934/dcdsb.2013.18.1389

[11]

A. El Hamidi. Multiple solutions with changing sign energy to a nonlinear elliptic equation. Communications on Pure & Applied Analysis, 2004, 3 (2) : 253-265. doi: 10.3934/cpaa.2004.3.253

[12]

Addolorata Salvatore. Sign--changing solutions for an asymptotically linear Schrödinger equation. Conference Publications, 2009, 2009 (Special) : 669-677. doi: 10.3934/proc.2009.2009.669

[13]

Shingo Takeuchi. The basis property of generalized Jacobian elliptic functions. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2675-2692. doi: 10.3934/cpaa.2014.13.2675

[14]

Shiliang Weng, Xiang Zhang. Integrability of vector fields versus inverse Jacobian multipliers and normalizers. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6539-6555. doi: 10.3934/dcds.2016083

[15]

Ziran Yin, Liwei Zhang. Perturbation analysis of a class of conic programming problems under Jacobian uniqueness conditions. Journal of Industrial & Management Optimization, 2019, 15 (3) : 1387-1397. doi: 10.3934/jimo.2018100

[16]

Jun Yang, Yaotian Shen. Weighted Sobolev-Hardy spaces and sign-changing solutions of degenerate elliptic equation. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2565-2575. doi: 10.3934/cpaa.2013.12.2565

[17]

Angela Pistoia, Tonia Ricciardi. Sign-changing tower of bubbles for a sinh-Poisson equation with asymmetric exponents. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5651-5692. doi: 10.3934/dcds.2017245

[18]

Yufeng Shi, Qingfeng Zhu. A Kneser-type theorem for backward doubly stochastic differential equations. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1565-1579. doi: 10.3934/dcdsb.2010.14.1565

[19]

Ida De Bonis, Daniela Giachetti. Singular parabolic problems with possibly changing sign data. Discrete & Continuous Dynamical Systems - B, 2014, 19 (7) : 2047-2064. doi: 10.3934/dcdsb.2014.19.2047

[20]

Guillaume Bal, Lenya Ryzhik. Stability of time reversed waves in changing media. Discrete & Continuous Dynamical Systems - A, 2005, 12 (5) : 793-815. doi: 10.3934/dcds.2005.12.793

2019 Impact Factor: 1.27

Article outline

[Back to Top]